i’ve heard people complain about “shedding” with Rogaine, Propecia, and Avodart (more with Avodart and Rogaine). I can see from what you have posted before how Rogaine may cause “shedding” (or loss of hair) as it speeds up the hair cycle, and may cause hairs to fall out to be replaced by new, by stimulating the hair cylce process. But how would Propecia or Avodart cause shedding? It seems like it would cause to stop, since only a hormonal inhibitor, not some hair regrowth stimulant. Are these people complaining of “shedding” really just experiencing hair loss from genetic hormonal factor (androgenic alopecia), and it just has not been long enough for their Propecia (6 months to 1 1/2 years) to really kick-in and cause regrowth?
Propecia (finasteride) and Avodart (dutasteride) may cause hair shedding in some, probably through the same mechanism. The exact mechanism for this hair shedding is not known, but the shedding induced by all different medications generally fall into the same pattern. As we’ve said before, this hair shedding is usually temporary and reversible within a few months and not as common as the readers of websites may think. In my practice, I rarely hear this complaint.